Journal Article

Constraints on the angular distribution of satellite galaxies about spiral hosts

Jason H. Steffen and Octavio Valenzuela

in Monthly Notices of the Royal Astronomical Society

Published on behalf of The Royal Astronomical Society

Volume 387, issue 3, pages 1199-1205
Published in print July 2008 | ISSN: 0035-8711
Published online May 2008 | e-ISSN: 1365-2966 | DOI: http://dx.doi.org/10.1111/j.1365-2966.2008.13314.x
Constraints on the angular distribution of satellite galaxies about spiral hosts

More Like This

Show all results sharing this subject:

  • Astronomy and Astrophysics

GO

Show Summary Details

Preview

We present, using a novel technique, a study of the angular distribution of satellite galaxies around a sample of isolated, blue host galaxies selected from the sixth data release of the Sloan Digital Sky Survey. As a complement to previous studies, we subdivide the sample of galaxies into bins of differing inclination and use the systematic differences that would exist between the different bins as the basis for our approach. We parametrize the cumulative distribution function of satellite galaxies and apply a maximum likelihood, Monte Carlo technique to determine allowable distributions, which we show as an exclusion plot. We find that the allowed distributions of the satellites of spiral hosts are very nearly isotropic. We outline our formalism and our analysis and discuss how this technique may be refined for future studies and future surveys.

Keywords: galaxies: haloes; galaxies: structure

Journal Article.  5339 words.  Illustrated.

Subjects: Astronomy and Astrophysics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.